Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 332, NWS Hastings, NE

July 9, 20084 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jul 9, 2008, 3:47 PM CDT for 4 counties in Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2008, 3:47 PM CDT (20:47 UTC)
Expired
Jul 9, 2008, 4:45 PM CDT
In force
58 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

Counties Clay County, NE, Fillmore County, NE, Hamilton County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 68 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:03 PM CDT, 44 minutes earlier.

Area forecast discussion, Jul 9, 3:03 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
303 PM CDT WED JUL 9 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.  FOCUS IS ON TSTMS
THIS AFTERNOON AND EVENING.  CONVECTION HAS FIRED EARLY TODAY ALONG
A WEAK FRONTAL BOUNDARY ACROSS OUR EASTERN CWA...COMBINED WITH A MID
LEVEL TROUGH MOVING THRU NORTHERN/CENTRAL NEBRASKA.  LAPS DATA
INDICATES SURFACE BASED CAPES ON THE ORDER OF 2500 TO 3500 J/KG WITH
NO INHIBITION.  STORMS HAVE BECOME SEVERE DURING THE LAST HOUR OR SO
AND HAVE PRODUCED SOME HAIL...AND HAIL AND DAMAGING WINDS CONTINUE
TO BE THE PRIMARY HAZARDS FROM THE STORMS THE REMAINDER OF THE AFTN
AND POTENTIALLY INTO THE EVENING...HOWEVER MAIN AREA OF CONVECTION
IS ACROSS OUR EASTERN ZONES.

CONVECTION SHLD WIND DOWN THIS EVENING AS ANY ADDITIONAL DEVELOPMENT
TONIGHT SHOULD BE FOCUSED NORTH OF OUR CWA ACROSS NORTHERN
NEBRASKA.  SOUTHERLY LOW LEVEL FLOW INCREASES ON THURSDAY WITH THE
LEE TROUGH DEVELOPMENT.  WINDS WILL INCREASE AND BE BREEZY TO WINDY
DURING THE DAY...AND TEMPERATURES WILL HEAT UP INTO THE 90S FOR
HIGHS.  MODELS HINT AT POTENTIAL FOR CONVECTION ON THE
EASTERN/SOUTHERN PERIPHERY OF OUR CWA BUT NOTHING SIGNIFICANT TO
FOCUS ON IN OUR CWA AND HAVE WENT WITH A DRY FORECAST.

.LONG TERM....12Z FRIDAY THROUGH THURSDAY. A COLD FRONT WILL WORK
THROUGH THE CWFA FRIDAY NIGHT. STRONG WARMING AHEAD OF THE FRONT
WILL SHOVE TEMPERATURES INTO THE 90S...BUT ALSO BRING VERY WARM
AIR ALOFT. ANTICIPATING THAT SQUELCHING STORM DEVELOPMENT TIL THE
EVENING HOURS NEAR THE FRONT...AND POSSIBLY LINGERING INTO THE
SATURDAY. SEEMS THE FAR SOUTHERN SECTIONS OF THE CWFA WOULD BE THE
ONLY AREA TO SEE ANY RISK FOR STORMS ON SATURDAY...AND HAVE KEPT
PRECIPITATION CHANCES TO THAT AREA.

AS THE FRONT CLEARS THE CWFA...SOMEWHAT DRIER AIR WILL FILTER INTO
THE CWFA BY LATE SATURDAY AND SUNDAY. WHILE THIS WON/T BRING THE KIND
OF DRY AIR WE SAY A COUPLE OF WEEKENDS AGO...THERE IS STILL GOOD
AGREEMENT THAT DEWPOINTS WILL BE SHOVED DOWN TO THE 50S FOR SOME
AREAS. THAT MAY BE OFFSET BY EVAPOTRANSPIRATION IMPACTS OF CORN
ACROSS THE NEBRASKA COUNTIES...BUT STILL FAIRLY DRY FOR MID JULY.
ALONG WITH THE DRY AIR IS COOLER TEMPERATURES...EVEN SLIGHTLY BELOW
NORMAL. TEMPERATURES BEGIN TO WARM FROM TUESDAY THROUGH THURSDAY...
BACK TO AND POSSIBLY ABOVE SEASONAL NORMALS.

HAVE LEFT THE SUNDAY THROUGH THURSDAY TIME FRAME FOR NOW. SURFACE
RIDGE WILL KEEP THINGS DRY THROUGH MONDAY...AND THE UPPER RIDGE
STARTS TO MIGRATE EAST THERE AFTER. THAT DOES NOT MEAN SOMETHING
MIGRATING THROUGH THE RIDGE OR FROM THE FRONT RANGE WON/T
OCCUR...BUT NOTHING FIRM ENOUGH FOR PRECIPITATION CHANCES. THE NEXT
CHANCE SEEMS TO BE ABOUT NEXT FRIDAY...WHEN THE RIDGE BREAKS DOWN
AND A WEAK BOUNDARY COMES INTO THE AREA.

&&

.PREV DISCUSSION... /ISSUED 110 PM CDT WED JUL 9 2008/

AVIATION...18Z TAF. TSTMS STARTING TO FIRE JUST TO THE EAST AND
SOUTHEAST OF KGRI AND OVERALL EXPECT THIS ACTIVITY TO REMAIN OUT
OF KGRI BUT DID INCLUDE A VCTS TO ACCOUNT FOR THIS. OVERALL WINDS
WILL BE VARIABLE FOR MUCH OF THE TAF PERIOD BUT WILL SHIFT MORE
SOUTHERLY AFTER 12Z WITH AN INCREASE IN WIND SPEEDS AS WELL. CLOUD
HEIGHTS WILL BE VFR OTHER THAN AN OUTSIDE CHC OF MVFR CLOUDS FOR A
BRIEF TIME WITH TSTMS AROUND THIS AFTN.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 9, 3:25 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
325 PM CDT WED JUL 9 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
325 PM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING.  THE STORMS
WILL BE CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS OF
60 MPH.  LOCALLY HEAVY RAINFALL IN EXCESSIVE OF TWO INCHES IS ALSO
POSSIBLE...WHICH MAY CAUSE AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA
FRIDAY NIGHT INTO SATURDAY...AS A COLD FRONTAL BOUNDARY MOVES
THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR AREAS ALONG AND
NORTH OF AN ELWOOD NEBRASKA TO SUPERIOR NEBRASKA LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 9, 1:33 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
133 PM CDT WED JUL 9 2008

NEZ049-064-091900-
POLK-YORK-
133 PM CDT WED JUL 9 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHERN POLK COUNTY IN EAST CENTRAL NEBRASKA
  NORTHERN YORK COUNTY IN EAST CENTRAL NEBRASKA

AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POLK...OR 13 MILES NORTHWEST OF YORK...AND
MOVING EAST AT 12 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BENEDICT BY 200 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 9, 1:38 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
138 PM CDT WED JUL 9 2008

NEZ049-091915-
POLK-
138 PM CDT WED JUL 9 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  EXTREME NORTHEASTERN POLK COUNTY IN EAST CENTRAL NEBRASKA

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUNCAN...OR NEAR COLUMBUS...AND MOVING
SOUTHEAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN POLK COUNTY BY 150 PM CDT

* THE THUNDERSTORM IS EXPECTED TO REMAIN OVER RURAL AREAS OF
  NORTHEASTERN POLK COUNTY THROUGH 215 PM CDT.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PEOPLE IN NORTHEASTERN POLK COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
Local storm report, Jul 9, 2:23 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
223 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             BRADSHAW                40.88N 97.75W
07/09/2008  E1.00 INCH       YORK               NE   TRAINED SPOTTER

&&

FAY
Local storm report, Jul 9, 2:29 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
229 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             10 N SHELBY             41.34N 97.43W
07/09/2008  E0.50 INCH       POLK               NE   PUBLIC

0200 PM     HAIL             10 NNE OSCEOLA          41.31N 97.47W
07/09/2008  E0.88 INCH       POLK               NE   PUBLIC

0205 PM     HAIL             3 NNW SILVER CREEK      41.37N 97.69W
07/09/2008  E0.75 INCH       MERRICK            NE   PUBLIC

&&

WESELY
Local storm report, Jul 9, 2:39 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
239 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             8 N SHELBY              41.31N 97.43W
07/09/2008  M1.00 INCH       POLK               NE   PUBLIC

&&

WESELY
Local storm report, Jul 9, 3:23 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 N OSCEOLA             41.21N 97.55W
07/09/2008  E1.00 INCH       POLK               NE   LAW ENFORCEMENT

&&

NWS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:43 PM CDTSevere Thunderstorm WarningGIDPolk32 min
Jul 9, 1:51 PM CDTSevere Thunderstorm WarningGIDYork54 min
Jul 9, 2:03 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk42 min
Jul 9, 2:41 PM CDTSevere Thunderstorm WarningGIDFillmore, York64 min
Jul 9, 2:47 PM CDTFlash Flood WarningGIDMerrick, Polk6 hr
Jul 9, 2:57 PM CDTSevere Thunderstorm WarningGIDMerrick, Polk48 min
Jul 9, 3:23 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York52 min
Jul 9, 3:38 PM CDTSevere Thunderstorm WarningGIDPolk, York49 min
Jul 9, 3:57 PM CDTAreal Flood AdvisoryGIDFillmore, Hamilton, Polk, York4 hr
Jul 9, 4:33 PM CDTFlash Flood WarningGIDFillmore, Hamilton, York6 hr
Jul 9, 4:40 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York65 min
Jul 9, 6:51 PM CDTSevere Thunderstorm WarningGIDAdams, Clay32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.